Nebraska, 2011

Damaging Winds in Nebraska, July 8, 2011

July 8, 2011 · NWS CYS · 3 events in 1 county or zone

A late afternoon thunderstorm produced winds of 60 to 70 mph in Cheyenne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late afternoon thunderstorm produced winds of 60 to 70 mph in Cheyenne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 8, 2:09 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 8, 2:09 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
309 PM MDT FRI JUL 8 2011

.SHORT TERM...TONIGHT THROUGH SUNDAY...EXPECT A FAIRLY ACTIVE
AFTERNOON AND EVENING AS CONVECTION THAT FORMED EARLIER OVR THE
HIER TERRAIN PUSHES EAST OUT ONTO THE PLAINS. STORMS HAVE BEEN
FAIRLY SHALLOW AND WEAK OVR SOUTHEAST WYOMING THUS FAR. AT THE
SFC...A PREFRONTAL TROUGH WAS ANALYZED NR THE WY/NE STATELINE.
EXPECT THUNDERSTORMS TO GRADUALLY BECOME MORE ORGANIZED AS THEY
PUSH INTO THE WRN NEBRASKA PANHANDLE LATE THIS AFTERNOON/EVENING.
PROGD SBCAPES OF 500 TO 1000 J/KG WILL BE AVAILABLE NR THIS SFC
TROUGH THROUGH EARLY EVENING. DEEP LAYER SHEAR IS NOT ALL THAT
IMPRESSIVE...OF NR 30 KNOTS. WOULD EXPECT THE PRIMARY HAZARD TO BE
WIND GUSTS...AS THE AMBIENT SFC FLOW IS ALREADY 20 TO 30 MPH WEST
OF THE SFC TROUGH. CERTAINLY CANT RULE OUT SOME HAIL AS
WELL...ESPECIALLY FURTHER EAST OF THE WRN NEBRASKA PANHANDLE.
PRECIPITABLE WATERS OF 1 TO 1.5 INCHES THRU THIS EVENING WOULD
SUGGEST THAT HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS.
THIS CONVECTION SHOULD WEAKEN AND DEPART QUICKLY THIS
EVENING...YIELDING SOME LINGERING MID-LEVEL CLOUDS OVERNIGHT. BY
SATURDAY...AN UPPER LOW OVR THE CANADIAN ROCKIES WILL CONTINUE TO
SHIFT EAST OUT ONTO THE PRAIRIE PROVINCES. AS A RESULT...THE UPPER
HIGH WILL FLATTEN AS IT IS PUSHED EAST TOWARDS THE MID-MISSISSIPPI
RIVER VALLEY. ALTHOUGH MONSOONAL MOISTURE WILL REMAIN IN THE MID-
LEVELS ON SATURDAY...BOUNDARY LAYER MOISTURE WILL BE MUCH LESS
WITH SFC DEWPOINTS THAT SHOULD BE 10 DEGREES LOWER. THAT
SAID...CANT RULE OUT SOME AFTERNOON AND EARLY EVENING
SHOWERS/THUNDERSTORMS ESPECIALLY OVR THE HIER TERRAIN. ANYTHING
THAT DOES DEVELOP ON SATURDAY WILL BE MUCH LESS IN COVERAGE AND
STRENGTH THAN THOSE TODAY. WEST/SOUTHWEST FLOW WILL CONTINUE ON
SUNDAY AND WITH SFC MOISTURE RETURNING...EXPECT ANOTHER ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS. AFTERNOON TEMPERATURES WILL
REMAIN PERSISTENT THROUGH THE WEEKEND...WITH HIGHS GENERALLY IN
THE 80S OVR SE WYOMING TO THE LOW 90S OVR THE WRN NEBRASKA
PANHANDLE.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT...FAIRLY WEAK
SOUTHWEST FLOW ALOFT WILL PERSIST THROUGH THE PERIOD AS A RIDGE OF
HIGH PRESSURE BUILDS ACROSS THE SOUTHERN PLAINS AND THEN SHIFTS EAST
THROUGH THE WEEK. THAT WILL MAINTAIN THE MONSOONAL MOISTURE FLOW
INTO THE CWA AND THUS CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH
THE WEEK. A SERIES OF SHORTWAVES WILL MOVE ACROSS THE AREA IN THIS
FLOW PATTERN WITH THE LEESIDE SFC TROUGH REMAINING QUASI-STATIONARY.
SOUTHEASTERLY UPSLOPE FLOW IN THE LOW LEVELS WILL THUS PERSIST
THROUGH THE MIDDLE OF THE WEEK WHICH WILL HELP SOME OF THESE STORMS
TO BE STRONG AT TIMES AND AT THE VERY LEAST PRODUCE HEAVY RAIN.
LOOKS LIKE THE LEESIDE SFC TROUGH WILL SHIFT EAST ON THURSDAY AND
WILL FOCUS THE BETTER CHANCE FOR STORMS EAST OF THE AREA.
OVERALL...EXPECT SEASONAL TEMPERATURES TO REMAIN ACROSS THE FORECAST
AREA THROUGH THE PERIOD.

&&

.AVIATION...18Z TAF ISSUANCE...SHOWERS AND TSTORMS ARE DEVELOPING
ALONG AND WEST OF THE LARAMIE RANGE AT TAF ISSUANCE...AND ARE
EXPECTED TO BECOME MORE SCATTERED COVERAGE THROUGH THE AFTERNOON
ACROSS THE FORECAST AREA. SOME MAY LINGER THROUGH THE LATE EVENING
IN THE SOUTHERN NEBRASKA PANHANDLE. EXPECT BRIEF PERIODS OF MAINLY
MVFR CIGS AND/OR VISIBILITIES AND GUSTY WINDS WITH THESE STORMS.
CONDITIONS WILL IMPROVE WITH SCATTERED HIGH CLOUDS THROUGH THE
NIGHT. BREEZY WESTERLY WINDS WILL RETURN ACROSS THE HIGH COUNTRY
LATE SATURDAY MORNING WITH GUSTS UP TO 30KTS POSSIBLE BY THE
AFTERNOON.

&&

.FIRE WEATHER...THUNDERSTORMS WILL BE FAIRLY WIDESPREAD OVER THE
DISTRICT THROUGH THE EVENING AS MOISTURE REMAINS ABUNDANT. THE
ATMOSPHERE DRIES SOME ON SATURDAY AS SURFACE WINDS BECOME WESTERLY
AND THE MID AND UPPER LEVEL MOISTURE PLUME IS SHUNTED SOUTH.
SO...ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE ON BOTH SATURDAY AND
SUNDAY...COVERAGE WILL BE LESS. TEMPERATURES WILL BE WARM THROUGH
THE WEEKEND...AS HIGHS CLIMB INTO THE 80S OVR WYOMING AND THE LOW
90S IN WESTERN NEBRASKA. MINIMUM RELATIVE HUMIDITIES SHOULD DROP
INTO THE 20 TO 30 PERCENT RANGE OVER THE WEEKEND. UNSETTLED
WEATHER WILL CONTINUE INTO EARLY NEXT WEEK.

&&

.HYDROLOGY...WATER LEVELS IN THE RIVERS AND STREAMS ACROSS THE CWA
CONTINUE TO SLOWLY FALL. FLOOD WARNINGS AT THIS TIME ARE NOW
LIMITED TO THE UPPER NORTH PLATTE RIVER AT SARATOGA AND THAT SITE
SHOULD BE BELOW FLOOD STAGE SATURDAY EVENING. THE SNOW LEVEL WAS
AT ABOUT 10000 FEET MSL AND THE MELT FROM THOSE ELEVATIONS WILL
KEEP RIVER LEVELS HIGH...BUT STILL SLOWLY FALLING. ABUNDANT
MOISTURE WILL CONTINUE TO RESULT IN WIDESPREAD AFTERNOON AND
EVENING THUNDERSTORMS TODAY AND AGAIN EARLY NEXT WEEK. LOCALLY
HEAVY RAINFALL MAY PRODUCE BRIEF SHORT-LIVED RISES IN AREA RIVERS
TODAY AND AGAIN EARLY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...HAHN
LONG TERM/AVIATION...RJM
Hazardous weather outlook, Jul 8, 2:55 PM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT FRI JUL 8 2011

WYZ101>119-092200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
355 PM MDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY THIS AFTERNOON AND EVENING AS MONSOONAL MOISTURE CONTINUES
TO STREAM ACROSS THE REGION. SOME STORMS COULD PRODUCE SMALL HAIL
AND GUSTY WINDS ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-092200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
355 PM MDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
MAINLY THIS AFTERNOON AND EVENING AS MONSOONAL MOISTURE CONTINUES
TO STREAM ACROSS THE REGION. A FEW STORMS TO BECOME SEVERE WITH
HAIL AND GUSTY WINDS THE MAIN THREAT ALONG WITH HEAVY RAINFALL. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 11 PM.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 8, 1:52 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
252 PM MDT FRI JUL 8 2011

NEZ054-WYZ118-119-082130-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-KIMBALL NE-
252 PM MDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE AND NORTHWESTERN
KIMBALL COUNTIES UNTIL 330 PM MDT...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF BURNS...OR 17 MILES EAST OF
CHEYENNE...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURNS...
  PINE BLUFFS...
  I-80 EXIT 386...
  I-80 EXIT 8...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 375 AND
402.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 8.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

APFEL
Local storm report, Jul 8, 1:55 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             CHEYENNE                41.15N 104.79W
07/08/2011  E0.25 INCH       LARAMIE            WY   NWS EMPLOYEE

            PEA SIZED HAIL AND MODERATE RAINFALL AT WFO CYS.

&&

HAMMER
Local storm report, Jul 8, 2:32 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             6 SE BURNS              41.13N 104.28W
07/08/2011  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            HALF INCH DIAMETER HAIL WAS ACCOMPANIED BY ESTIMATED WIND
            GUSTS OF UP TO 40 MPH. ALSO VERY HEAVY RAIN.

&&

HAMMER
Special weather statement, Jul 8, 2:40 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT FRI JUL 8 2011

NEZ020-054-055-082230-
BANNER NE-CHEYENNE NE-KIMBALL NE-
340 PM MDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL...NORTHWESTERN
CHEYENNE AND SOUTHEASTERN BANNER COUNTIES UNTIL 430 PM MDT...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVER RESERVOIR...OR 10 MILES WEST OF
KIMBALL...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIMBALL...
  KIMBALL AIRPORT...
  BENNETT RESERVOIR...
  DIX...
  I-80 EXIT 29...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 7 AND
31.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

APFEL
Special weather statement, Jul 8, 2:49 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT FRI JUL 8 2011

NEZ020-054-WYZ119-082230-
BANNER NE-EAST LARAMIE COUNTY WY-KIMBALL NE-
349 PM MDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LARAMIE...KIMBALL
AND SOUTHERN BANNER COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE BLUFFS...OR 17 MILES WEST OF KIMBALL...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIMBALL...
  OLIVER RESERVOIR...
  KIMBALL AIRPORT...
  BENNETT RESERVOIR...
  DIX...
  BUSHNELL...
  I-80 EXIT 29...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
33.

APFEL
Local storm report, Jul 8, 3:30 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     10 SE KIMBALL           41.13N 103.52W
07/08/2011  E50 MPH          KIMBALL            NE   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO AT LEAST 50 MPH. ALSO TORRENTIAL
            RAIN.

&&

HAMMER

The radar

The Cheyenne radar (KCYS), 150 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 8, 4:00 PM MST
Where
Cheyenne County, 2.19 mi WSW of Sidney
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.140, -103.020

Winds were estimated at 60 to 70 mph.

Thunderstorm Wind, Cheyenne

When
July 8, 4:02 PM MST
Where
Cheyenne County, (Sny)sidney Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.100, -102.980

A peak wind gust of 61 mph was measured at the Sidney Airport.

Thunderstorm Wind, Cheyenne

When
July 8, 4:09 PM MST
Where
Cheyenne County, 2.14 mi SSE of Huntsman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.190, -102.970

Winds were estimated at 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317189, 317190, 317191.